Alert archive / Illinois / Tornado Warnings in 2001

Tornado Warning 1, NWS Chicago, IL

April 9, 2001LaSalle County, Livingston County, Illinois

NWS Chicago, IL issued this tornado warning at Apr 9, 2001, 7:01 PM CDT for LaSalle County, Livingston County, Illinois. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 7:01 PM CDT (00:01 UTC)
Expired
Apr 9, 2001, 7:30 PM CDT
In force
29 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties LaSalle County, IL, Livingston County, IL

What was reported inside it

TimeReportWhereRemark
Apr 9, 7:05 PM CDTHail 1Rutland, IL
Apr 9, 7:10 PM CDTHail 1Ancona, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 6:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLOT 100003
TORCHI
ILC099-105-100030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
701 PM CDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* TORNADO WARNING FOR...
  LIVINGSTON COUNTY IN CENTRAL ILLINOIS
  LA SALLE COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 730 PM CDT

* AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH STRONG ROTATION 4 MILES WEST OF WENONA...
  OR ABOUT 12 MILES EAST OF HENRY...MOVING EAST AT 25 MPH. THIS STORM
  COULD PRODUCE A TORNADO AT ANY TIME.

* AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH STRONG ROTATION 4 MILES WEST OF WENONA...
  OR ABOUT 12 MILES EAST OF HENRY...MOVING EAST AT 25 MPH.

* THE TORNADO WILL BE NEAR
  LOSTANT AROUND 705 PM CDT
  WENONA AROUND 710 PM CDT
  LONG POINT AROUND 725 PM CDT
  STREATOR AROUND 730 PM CDT

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR CLOSET...
BATHROOM...OR HALLWAY ON THE LOWEST FLOOR.STAY AWAY FROM WINDOWS.
ABANDON AUTOMOBILES AND MOBILE HOMES FOR STURDY SHELTER. AS A LAST
RESORT LIE FLAT IN A DITCH OR LOW SPOT. DO INOT GO UNDER BRIDGES.

KAPLAN

NNNN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Apr 9, 2:30 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Apr 9, 2:30 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
230 PM CDT MON APR 9 2001

MIDDAY ANALYSIS MAINTAINING WARM FNT SOMEWHERE BETWEEN SRN COUNTIES
OF CWA TO I-80. NOT MUCH MORE ACTIVITY OCCURRING SINCE LAST WAVES
LATE THIS MRNG. SCALLOPED CU IN ERN IA SUSPICIOUS LOOKING AMID SOME
LEFTOVER OUTFLOW BOUNDARIES. COOLING NELY WINDS KEEPING SFC LVL
STABLE SO MAIN CONCERN IS EITHER ALONG FRONTAL BOUNDARY OR A WAVE
ALOFT RIPPLING THRU. THIS LATTER IS APPARENTLY WHAT MODELS ARE
FISHING FOR LATE TONIGHT AS A WEAK MID LVL TROF RIPPLES AROUND
THE 7H RIDGE. THIS THREAT NOT MUCH MORE THAN 30% AND AM DEBATING
WHETHER THAT MUCH. LATEST SWOMCD IS PRETTY SURE THERE WILL BE
DEVELOPMENT ALONG WRM FNTL BOUNDARY LATE THIS AFTN INTO THIS EVENING.
SO DIFFICULT TO LEAVE OUT POP ERY TNGT.

THE BEST LIFT FOR PCPN DEVELOPMENT ON MODELS SEEMS TO BE CONFINED TO
SOUTH OF PIA. HOWEVER INITIAL PLACEMENT OF WARM FNT ON MODELS SEEMS
A LITTLE TOO SOUTH AND WONDER IF IT IS WISER TO CONSIDER POSSIBILITY
OF THUNDER FURTHER NORTH THAN MODELS.

NOW ABOUT CLDS AND VSBY. PLENTY OF LOW CLOUD COVER SPREADING SOUTH
FROM WISCONSIN AND LAKE MICH...NOT TO MENTION IOWA. WITH NERLY WINDS
OVER MOST OF CWA (NORTH OF WARM FNT) ...APPEARS SKY SHUD BE CLDY OR
BECOMING CLDY WITH SOME FOGGY CONDITIONS DEVELOPING. CANNOT DIRECTLY
SAY WEATHER VSBY GOING BELOW 1/4 MI FOR ADVISORY CRITERIA...BUT SHUD
BE ENOUGH TO MENTION IN FORECAST. THEN CONTINUED CLDY TUESDAY. FOR
CWA SOUTH OF FNT...WILL GO FOR PTCLDY TONIGHT AND TUESDAY.

LOW IN PLAINS DRIVES NE TUESDAY AND PUSHES FRONT THRU NRN IL TUESDAY
NIGHT AND CONTINUES TO DEEPEN. POPS SHOULD INCREASE OVER ALL CWA
TUESDAY NIGHT WITH PLENTY OF SHOWER/TSTM ACTIVITY WED INTO WED NGT.
DRY SLOTTING LATE WED NGT AND THURSDAY SPELLS DRY BUT CONTINUED
DEEPENING OF LOW AS IT PUSHES NE INTO MN THURS LOOK STRANGELY
FAMILIAR TO SATURDAY. THUS WINDS ON THE INCREASE BUT NOT AS STRONG
AS SATURDAY WITH BOUNTIFUL SUNSHINE. PASSING SYSTEM TO OUR SOUTH ON
FRIDAY MAY SPREAD ANOTHER RISK OF SHOWERS TO THE AREA BUT DRYING
AGAIN IN TIME FOR THE WEEKEND AS HIGH PRESSURE BUILDS INTO MS VLY.

TEMPS SHOULD BE IN MIDDLE@ 40S TNGT WITH HIGHS AROUND 50 LAKESIDE TO
ONLY 60 TO 65 INLAND...WITH TEMPS 70 TO 75 SOUTH OF FNT.

.CHI...NONE

BRUMER

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:29 PM CDTTornado WarningLOTLivingston31 min
Apr 9, 10:12 PM CDTSevere Thunderstorm WarningLOTIroquois33 min
Apr 10, 12:54 AM CDTSevere Thunderstorm WarningLOTLivingston36 min

Nearby

Tornado Warnings in Illinois, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.